Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 359, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2002, 7:45 PM CDT for Gregory County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2002, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 21, 2002, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS53 KFSD 220045 SVRFSD SDC053-220115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREGORY COUNTY...OR ABOUT 32 MILES EAST OF WINNER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 800 PM CDT AT 720 PM CDT...THIS STORM PRODUCED MARBLE TO QUARTER SIZE HAIL COVERING HIGHWAY 44 10 MILES NORTH OF GREGORY. THIS STORM HAS A HISTORY OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:02 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 21, 3:02 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT WED AUG 21 2002 SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED A TROUGH OVER THE WESTERN US...WITH A RIDGE OVER THE MISSISSIPPI RIVER VALLEY. SEVERAL JET MAXIMA WERE NOTED AT H3...WITH ONE OVER EASTERN NEW MEXICO AND ANOTHER EXTENDING FROM WYOMING WESTWARD TO ARIZONA. AT H7...SIGNIFICANT MOISTURE REMAINED ACROSS THE CENTRAL PLAINS WITH ANOTHER 9 C DP AT KOAX AT H7. MAIN SHORT WAVE FOR OUR CWA WAS ANALYZED OVER EASTERN CO/NM. 18Z SUBJECTIVE SFC ANAL INDICATES LOW PRESSURE OVER THE SD/NE BORDER WITH AN OUTFLOW BOUNDARY EXTENDING EAST INTO NW IA. THE WARM FRONT IS FARTHER N OF THIS...EXTENDING ALONG AND NORTH OF I-90. FORECAST...MCV CAN BE SEEN SPINNING AROUND SE SD IN THE VIS SAT IMAGES THIS AFTERNOON. ATMOSPHERE IS VERY MOIST AND UNSTABLE THIS AFTERNOON WITH SFC DPS IN THE 70S...AND TEMPS IN THE SRN CWA RISING INTO THE 80S. LATEST RUC GUIDANCE INDICATES THAT ATMOSPHERE IS WEAKLY CAPPED (< -25 J/KG) IN THE AREAS WHERE TEMPS ARE IN THE 80S...AND 50 MB MLCAPE VALUES ARE ON THE ORDER OF 2000 J/KG. UPPER LEVELS ARE LENDING LITTLE SUPPORT TO CONVECTIVE INITIATION...BUT SUSPECT THAT CONVERGENCE ALONG THE FRONT WILL INITIATE SOME ISO/SCT TRW LATE THIS AFTERNOON AND EVENING. WILL RUN THE BEST POPS IN THE SOUTHER CLOSES TO REGION OF BEST VERTICAL MOTION FROM NM/CO SHORT WAVE. PRECIP WATER NEAR OR SLIGHTLY OVER 2 INCHES SO WILL MENTION LOCALLY HEAVY RAIN. NOT EXPECTING WIDESPREAD HEAVY RAIN AND THUS NO FLOOD WATCH NEEDED. STORMS CLEAR OUT OF THE SOUTHEAST TOMORROW LEAVING THE CWA DRY. AS UPPER HEIGHTS FALL OVER THE NORTHERN PLAINS...ACTIVE SFC FRONT WILL SLOWLY SAG TO THE SOUTH. MODELS BRING SHORT WAVE ACROSS FRONT ON THURSDAY...AND WILL INCLUDE SOME LOW CHC POPS FOR THE EXTREME SOUTH FOR THIS BY LATE AFTERNOON AND EVENING. THINGS CLEAR OUT THURSDAY NIGHT...AND NEW GUIDANCE POINTS TO A DRY FRIDAY WITH THE ACTIVE FRONT WELL OFF TO OUR SOUTH IN THE CNTRL PLAINS. THUS WITH CWA IN DRIER NE LO LVL FLOW WILL GO DRY...AND BRING IN MORE SUN. MAY HAVE SOME FOG PROBLEMS THE NEXT TWO NIGHTS WITH ALL THE LOW LEVEL MOISTURE AROUND...AND FAIRLY LIGHT WINDS OVERNIGHT. FEEL AT THIS POINT THE BETTER NIGHT WILL BE THURSDAY NIGHT WITH THE CLEAR SKIES. THUS WILL NOT INCLUDE FOR TONIGHT...AND LET NEXT SHIFT DECIDE ON THURSDAY NIGHT. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE SLOW TO RISE IN THE AFTERNOON WITH SOUTHEAST LO LEVEL FLOW NOT ALLOW FOR MUCH WARMING. WILL GENERALLY SPLIT THE DIFFERENCE IN THE GUIDANCE FOR OVERNIGHT LOWS. EXTENDED...SOME DIFFERENCES IN THE MODELS WITH WHAT TO DO WITH THE UPPER LOW OVER THE PACIFIC NORTHWEST. WILL GENERALLY FOLLOW THE ENSEMBLE MEAN THROUGH THE EXTENDED. AT THIS POINT WILL LEAVE THE EXTENDED DRY WITH THE CONTINUED UNCERTAINTY. TEMPS WILL GENERALLY BE NEAR CLIMO FOR THIS TIME OF YEAR. OZF OUT BY 330 PM. .FSD...NONE BOUSTEAD
In the hours before
Local storm report, Aug 21, 2:30 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM EMERY SD 60 MPH TSTM GUST
08/20/02 HANSON SMALL TREE LIMBS DOWNLocal storm report, Aug 21, 4:13 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM BEAVER CREEK MN FLOOD
08/21/02 ROCK REPORTED BY PUBLIC.
SUBSTANTIAL FLOODING
ALONG SPRING CREEK
ALONG GOLF COURSE.
DESTROYED SEVERAL OF
THE HOLES.Special weather statement, Aug 21, 4:38 PM CDT, 3 hours 7 minutes before
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-062-067- 212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT WED AUG 21 2002 AT 430 PM CDT...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD JUST SOUTH OF MARSHALL IN LYON COUNTY MINNESOTA. THIS FUNNEL IS IN FRONT OF A WEAK COLD FRONT WHICH STRETCHES FROM JUST NORTH OF THE TWIN CITIES... BACK TO NORTH CENTRAL NEBRASKA. THE AIR FLOW BOTH AT THE SURFACE AND ALOFT IS WEAK WITH A TROPICAL AIR MASS IN PLACE. WHAT CAUSES THESE FUNNELS...IS THAT AN UPDRAFT OF AIR GETS STARTED AHEAD OF THIS FRONT...WITH LITTLE IN THE WAY OF FLOW TO DISTURB THE UPDRAFT. THE UPDRAFT GETS STRETCHED...BEGINS TO ROTATE AND THUS THERE ARE YOUR FUNNEL CLOUDS. THESE FUNNELS ARE SHORT LIVED...RARELY REACH THE GROUND...AND POSE LITTLE OR NO THREAT TO PERSONAL SAFETY. THERE ARE NUMEROUS SMALL ECHOES BEING DETECTED BY SIOUX FALLS NATIONAL WEATHER SERVICE RADAR LATE THIS AFTERNOON...ACROSS THE I 29 CORRIDOR OF SOUTHEAST SOUTH DAKOTA...IN SOUTHWEST MINNESOTA...AND THE EXTREME NORTHWEST CORNER OF IOWA. ANY ONE OF THESE CLOUDS COULD PRODUCE A SHORT LIVED FUNNEL. FURTHER SOUTH INTO THE REST OF NORTHWEST IOWA AND THE YANKTON AREA... THE FLOW ABOVE THE SURFACE IS STRONGER WHICH WILL ACT TO DISTURB THESE WEAK UPDRAFTS...AND THERE IS ALSO LESS INTERACTION WITH THE WEAK FRONT. THEREFORE...THE POSSIBILITY OF FUNNELS IS LESS IN THESE AREAS.
Local storm report, Aug 21, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 N DALLAS SD 60 MPH TSTM GUST
08/21/02 GREGORY REPORTED BY PUBLIC.
TREE BRANCHES DOWN.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 40 min |
| Aug 21, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Aug 22, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 29 min |
| Aug 22, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 26 min |
| Aug 22, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 26 min |
| Aug 22, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 35 min |
| Aug 22, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Aug 22, 4:40 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Aug 22, 6:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.